Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatr Neurol. 2007 Apr;36(4):274-6.

Neonatal hypocalcemic seizures in siblings exposed to topiramate in utero.

Author information

  • 1Department of Neurology, Children's Hospital Boston, Boston, Massachusetts 02115, USA.

Abstract

We describe two siblings with neonatal hypocalcemic seizures whose mother took topiramate during both pregnancies. Apart from hypocalcemia, the patients had no identifiable etiology for their seizures. Although biochemical data suggested that the hypocalcemia was caused by hypoparathyroidism, no disorders typically associated with this condition were identified in the patients. We propose that topiramate exposure in utero led to hypoparathyroidism and subsequent hypocalcemia via effects on protein kinase A signaling, resulting in hypocalcemic seizures. Neonates exposed to topiramate in utero should be monitored for hypocalcemic seizures.

PMID:
17437916
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk